Medications with High Sugar Content
If your child is on long-term medication, there is a higher risk of having tooth decay because of high levels of sugar. The sugar present in cough drops, liquid medications, anti-fungal agents and antacid tablets may lead to tooth caries.
Medications that Can Cause Dry Mouth
Dry mouth is a possible side effect of many medications, whether its prescribed or over-the-counter. It happens because of reduction in the flow of saliva. With saliva’s cleansing effects, tooth caries and other dental health problems may occur more often.
Medications that may cause dry mouth include:
- Muscle Relaxants
- Medication intended for Parkinson’s disease and high blood pressure
Medications Affecting the Enamel
Inhalers, especially those that contain steroids, may cause erosion of tooth enamel.
Certain antibiotics that are often used for treating ear infections among children are also linked to tooth enamel defects. Some studies have found that amoxicillin, usually used among pedia patients for the treatment of otitis media or inner ear inflammation and infection, may be linked with dental enamel issues.
The results show that using Amoxicillin during early infancy appears to be associated with dental fluorosis on both permanent central incisors and first molars. Fluorosis may appear as a simple white fleck to noticeable brown stains.
Researchers checked the association between amoxicillin use and dental fluorosis. The duration of amoxicillin use was relevant to the number of erupting permanent teeth with fluorosis. By age 1, 75 percent of the subjects had history of amoxicillin use and at the 32nd month, 91 percent had used the antibiotic.
Overall, about 24 percent of the subjects had dental fluorosis on maxillary central incisors. The use of this antibiotic from three to six months doubled the risk. Based on findings, amoxicillin use during infancy period may bring some undocumented risk in the developing teeth. Although the results do not warrant advice to stop the use of amoxicillin in infancy, they do emphasize the necessity to use antibiotics cautiously, especially during infancy.
What You Can Do
- Check the labels to find out if the medication to be taken is sugar-based.
- Talk to your pediatric dentist or general practitioner about the medications.
- You can ask your doctor regarding the sugar content of the medicine or its effect on the flow of saliva
- If possible, limit the use of, or ask for alternatives to sugar-based medicines. However, do not change the medication without discussing it with your doctor.
- If sugar-based medication must be used, immediately rinse your child’s mouth after taking it.